Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 18, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 10, 2019, 2:58 PM HST for Kalawao County, Hawaii. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2019, 2:58 PM HST (00:58 UTC)
- Expired
- Mar 11, 2019, 3:33 AM HST
- In force
- 13 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590 WWHW70 PHFO 110058 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 258 PM HST Sun Mar 10 2019 HIZ012>021-111000- /O.NEW.PHFO.WI.Y.0018.190311T0058Z-190311T1000Z/ Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- 258 PM HST Sun Mar 10 2019 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT TONIGHT FOR MAUI COUNTY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until midnight HST tonight. * WINDS...East 15 to 30 mph with localized gusts over 50 mph. The strongest winds are likely where the winds blow downslope, funnel through east to west valleys and over sharp ridges. The strongest winds may be very localized. * TIMING...Through this evening. * IMPACTS...Winds this strong can knock down tree branches, coconuts and power lines. Strong gusts can make driving difficult. Doors may slam very forcefully. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid walking or parking vehicles under overhanging trees, especially trees bearing heavy fruit. Be careful opening and closing doors. Be prepared for power outages. && $$ Donaldson
2 follow-up statements
767 WWHW70 PHFO 110942 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1142 PM HST Sun Mar 10 2019 HIZ012>021-111600- /O.EXT.PHFO.WI.Y.0018.000000T0000Z-190311T1600Z/ Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- 1142 PM HST Sun Mar 10 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WINDS...East 15 to 30 mph with localized gusts over 50 mph. The strongest winds are likely where the winds blow downslope, funnel through east to west valleys and over sharp ridges. The strongest winds may be very localized. * TIMING...Through tonight. * IMPACTS...Winds this strong can knock down tree branches, coconuts and power lines. Strong gusts can make driving difficult. Doors may slam very forcefully. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid walking or parking vehicles under overhanging trees, especially trees bearing heavy fruit. Be careful opening and closing doors. Be prepared for power outages. && $$
914 WWHW70 PHFO 111333 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 333 AM HST Mon Mar 11 2019 HIZ012>021-111445- /O.CAN.PHFO.WI.Y.0018.000000T0000Z-190311T1600Z/ Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- 333 AM HST Mon Mar 11 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have decreased below advisory threshold. The Wind Advisory is therefore cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 10, 9:38 AM HST, 5 hours 20 minutes earlier.
Area forecast discussion, Mar 10, 9:38 AM HST, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 938 AM HST Sun Mar 10 2019 .SYNOPSIS... A strong high will persist far northeast of the islands through tomorrow, then move away to the east. A weaker high far northwest of the area will move east through mid-week. A ridge trailing behind the high will shift southeast over the islands Saturday. A shallow front will southeast across the islands next Sunday through Monday. && .DISCUSSION... At 8 AM, surface analyses showed a strong 1033 mb surface high about 1000 miles northeast of the islands near 33N148W. A trough aloft extends from the Big Island of Hawaii to a low aloft about 800 miles west southwest of the area near 17N170W. The pressure gradient southwest of the high is producing breezy easterly trade winds over the main Hawaiian Islands. The trades are carrying showery broken low clouds over the islands. The trough aloft is producing some instability. The 2 AM balloon soundings showed the temperature inversion over the islands sloping from 8300 feet over Hilo to 7200 feet over Lihue. That is about 2000 feet higher than the heights 24 hours earlier. Breezy trade winds will continue through tomorrow. The trades will focus showers over mainly windward areas. Clouds and showers will decrease during the afternoon, but windward areas will remain showery. High clouds associated with the trough aloft will persist over the area today. These clouds will not produce any precipitation, but will add to the cloud cover, mainly on the Big Island. Winds will subside starting tomorrow afternoon as the high northeast of the area moves away to the east. A weaker high far northwest of the area will move east through the week with a ridge trailing back to the west of the high. During the second half of the week, the ridge will shift south ahead of a front approaching from the north. As the ridge sags south, the trade winds will weaken and windward showers will subside. The winds may become light enough for afternoon sea breezes and nighttime land breezes from Friday afternoon through Saturday night. The global models show a front moving over Kauai from the northwest Sunday morning. The ECMWF model shows a stronger front with breezy winds behind the front while the GFS shows a weaker front with light winds behind it. We will have to wait and see how this pattern develops before we can be more confident about the forecast for next weekend. && .AVIATION... A somewhat strong surface high will remain parked northeast of the islands through tonight, maintaining fresh to locally near gale force trade winds. An upper level trough sitting over the state will pull high clouds over the Big Island and Maui today and will weaken and lift the inversion tonight. A diffuse band of low level moisture is producing widespread MVFR conditions over windward slopes of Maui and Molokai, where AIRMET Sierra remains posted. Expect periodic MVFR conditions to be confined to remaining windward slopes through tonight, while VFR conditions prevail over leeward areas. AIRMET Tango remains posted for low level turbulence over and lee of terrain on all islands, and with similar winds continuing through into early Monday, expect the AIRMET to remain in place. An upper level trough over the islands is also producing moderate turbulence between FL270 and FL420. Turbulence aloft will weaken and move eastward through tonight. && .MARINE... Strong to near gale force trade winds are expected to continue into Monday then slowly decrease to moderate to fresh levels Tuesday. The moderate to fresh trades should remain through Thursday, then become light to moderate as a front far north of the state pushes the high pressure ridge closer to local waters. The strong trades will keep winds and seas above the Small Craft Advisory threshold through Monday. A large northwest swell peaked overnight and surf has dropped below the advisory threshold. Additional swells from the northwest are expected to arrive during the week. The first swell should arrive Monday and peak by Monday night, then lower into midweek. The second one is expected to begin filling in Thursday, peak by Thursday night, then lower into the weekend. Heights should remain below advisory levels for both swells. A third northwest swell is forecast to fill in Friday night and will be much smaller. Surf along east facing shores will remain rough due to the strong trades, likely holding around advisory levels through Monday night before lowering. This downward trend will continue through the week and into next weekend as the upstream fetch weakens and the local winds drop into the light to moderate range. South shore surf will peak today, then gradually lower Monday through Tuesday. Small background reinforcements through the week should be enough to support small surf continuing each day. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM Tuesday for east facing shores of the Big Island, Molokai, Maui, Oahu and Kauai. Small Craft Advisory until 6 AM Tuesday for all Hawaiian waters. && DISCUSSION...Donaldson AVIATION...Wroe MARINE...Kodama
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.